Hail, Grayson
- When
- June 24, 12:40 PM EST to 12:45 PM EST
- Where
- Grayson County, 6 mi NNE of Volney
- Measured
- 1.25 in hail
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.700, -81.339
Hail lasted 5 minutes.
Severe thunderstorms produce wind damage and hail up to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produce wind damage and hail up to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 12:10 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT SUN JUN 24 2007 .SYNOPSIS... A WEAK STATIONARY FRONT EXTENDING FROM THE CAROLINAS WESTWARD INTO THE TENNESSEE VALLEY WILL LIFT NORTH AS A WARM FRONT THIS AFTERNOON AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... LOOKING AT WATER VAPOR IMAGERY...DEEPER POOL OF MOISTURE ALOFT IS OVER THE OHIO VALLEY VCNTY OF CVG. THIS AREA WILL ALSO BE CONDUCIVE FOR SHRA/TSRA...DEBRIS CLOUDS SLIDING EAST WITHIN WESTERLY FLOW ALOFT. ALL CONSIDERED...SHOULD HAVE VARIABLE CLOUD COVER NEXT 24 HOURS WITH CHC POPS. QPF AVERAGES EXPECTED TO REMAIN BELOW A QUARTER INCH...ALTHOUGH ISOLATED HIGHER AMOUNTS CERTAINLY POSSIBLE WITHIN TSRA CORES. WITH RADAR SHOWING SHRA ALREADY BREAKING OUT ACROSS THE FAR WEST WILL SPEED UP POP CHANCES INTO THIS AFTERNOON. APPEARS BEST COVERAGE LIKELY TO DEVELOP ALONG DEWPOINT GRADIENT CURRENTLY LIFTING NORTH ACROSS THE WESTERN THIRD ZONES...AND IN AXIS OF HIGH THETA-E AHEAD OF UPPER SYSTEM TO THE NW. LATEST WRF PINPOINTS THE INTERSTATE 77 CORRIDOR INTO THE NC MTNS AS HAVING THE BEST COVERAGE SO UPPING POPS TO HIGHER CHANCE THERE THRU THE AFTERNOON AS WELL. ALSO EXTENDING POPS FURTHER EAST ACROSS THE SOUTH WHERE RH BETTER WHILE APPEARS THE FAR NORTH LIKELY TO SEE LESS SHRA UNTIL HIGHER DEWPOINTS ARRIVE. SEVERE THREAT LOOKS LIKE ISOLATED PULSE NATURE PER WARMTH/WEAK WINDS ALOFT AS WELL AS LACK OF DRY AIR...BUT ENOUGH MODERATE INSTABILITY PENDING DEGREE OF DEBRIS CLOUDS. HOWEVER HIGH PWAT COULD ALLOW FOR MORE WIND POTENTIAL ESPCLY SINCE MODIFIED RAOBS SHOW RATHER LOW CONVECTIVE TEMPS BUT DECENT WINDEX VALUES. OTRW LIKELY HEAVY RAIN PRODUCERS GIVEN MOIST SE FLOW AND RATHER UNIDIRECTIONAL MID LEVEL WESTERLY TRAJECTORY ACROSS THE RIDGES. CLOUDS AND TEMPS TRICKY IN OVERALL VARIABLY CLOUDY AND INCREASING SHRA THREAT REGIME. THICKNESS STILL QUITE WARM BUT THINK ENOUGH CLOUDS TO TWEAK HIGHS DOWN SOME ESPCLY WEST WHERE CLOUDY INTERVALS SHOULD BE BEST. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THE TREND FOR BETTER INFLUX OF A SOUTHEAST FLOW MOISTURE INTO THE AREA THAT STARTS TODAY WILL CONTINUE MONDAY AND TUESDAY. GREATEST POP DURING THIS TWO DAY PERIOD IS ANTICIPATED DURING THE AFTN AND EVENING HOURS PER INSTABILITY FROM DIURNAL HEATING CYCLE. BEST COVERAGE IS EXPECTED OVER THE MTNS WHERE OROGRAPHIC CONVERGENCE WILL PROVIDE THE GREATEST LIFT. TEMPERATURES WILL ALSO TREND GRADUALLY HOTTER AS THE UPPER RIDGE STRENGTHENS OVER THE AREA AND GEOPOTENTIAL HEIGHTS RISE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... ABOVE NORMAL TEMPERATURES ACROSS THE REGION...AND MAINLY MOUNTAIN DAILY DIURNAL SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY AS WE CONTINUE IN BASICALLY THE SAME WEATHER PATTERN. A NOTABLE CHANGE IS EXPECTED FRIDAY INTO SATURDAY AS A STRONG SFC FRONT MOVES SOUTH FROM CANADA AND ACROSS THE FCST AREA. MODEL CONSENSUS SUGGESTS UPPER FLOW ACROSS THE CONUS TO BECOME MORE AMPLIFIED...SUPPORTING A MEAN TROF IN THE EAST AND A HIGHER AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE FRONT RANGE OF THE ROCKIES. IF THIS TRANSPIRES...ANTICIPATE COOLER THAN NORMAL TEMPS FOR THE ERN CONUS NEXT WEEKEND WITH WARMER THAN NORMAL TEMPS FOR THE ROCKIES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY. EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING. SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JH/PM SHORT TERM...PM LONG TERM...PM AVIATION...JH/PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SUN JUN 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail lasted 5 minutes.
Trees blown down blocking Flatridge Road.
Winds moved a trailer off its foundation. Power outages were reported and large tree limbs were blown down.|
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32934, 32935, 32936, 32938, 32937, 32940, 32942.